Pharmacy council notes an increasing number of complaints relating to the compounding of eye drops in community pharmacies
Over the last few months, there has been an increasing number of complaints relating to the compounding of eye drops in community pharmacies, reports the Pharmacy Council of NSW.
The council recently shared two case examples involving compounded eye drops that had been prepared by dilution of commercially available eye drops.
In the first case, a patient submitted a complaint to Ahpra complaining of blurred vision, dilated pupils, light sensitivity and eye pain.
The symptoms occurred the morning after using one dose of newly prescribed, low-dose atropine 0.02% eye drops that had been compounded at a local pharmacy.
Despite stopping use of the drops immediately on specialist advice, the patient’s dilated pupils and headaches remained for several days.
“In discussing the symptoms with other health professionals and with the pharmacist that had prepared the eye drops, the patient became aware that the drops had been diluted from a commercially available preparation and not prepared under sterile conditions, prompting the lodgment of the complaint,” said the Council.
The case highlights the expectations of the public that a pharmacist should take particular care to ensure that supply of any medicine is carried out according to legislation and professional guidelines to minimise the risk of any adverse outcome, it said.
“Whilst it is difficult to say whether the method of preparation contributed to the patient’s symptoms, staff should ensure they are appropriately trained and familiar with the standards to ensure safe practice.”
Meanwhile in a second case, a complaint was lodged with the Pharmacy Council of NSW that identified a number of concerns about compounding practices in a pharmacy.
One of the issues was the compounding of eye drops in a non-sterile environment.
The compounding area in the pharmacy was reportedly situated behind the dispensary area but was not equipped with facilities or equipment for complex compounding or for preparing sterile products.
The pharmacy confirmed that atropine 0.1% eye drops were prepared on the bench by diluting commercially available atropine 1% eye drops, with a commercially available lubricant/artificial tears preparation.
The pharmacy gave a 30-day expiry to the compounded preparation as this was consistent with the expiry of the commercially available products. No compounding documentation was available in the pharmacy.
Both cases involved compounded eye drops that had been prepared by dilution of commercially available eye drops, noted the Council.
“The stability of the final product, including the concentration of preservative and the potential effect on the pH, as the commercially available drops were in a buffered solution, were potentially affected by dilution,” it said.
According to the Council, the drops were not filtered or sterilised, and the final container was not sterile. The expiry date had not been assessed, and the preservative – to which some patients are sensitive – was not identified on the label.
“These cases highlight the need to ensure that pharmacists involved in compounding practices are suitably trained and aware of their professional responsibilities,” it said.
“The compounding of eye drops is considered ‘complex’ compounding and requires specific competencies, equipment, processes and/or facilities.
“Eye drops must be sterile and should only be prepared in facilities that meet Australian standards.”